Alert archive / Arkansas / Tornado Warnings in 2017

Tornado Warning 18, NWS Little Rock, AR

March 9, 2017Boone County, Arkansas

NWS Little Rock, AR issued this tornado warning at Mar 9, 2017, 7:44 PM CST for Boone County, Arkansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 7:44 PM CST (01:44 UTC)
Expired
Mar 9, 2017, 8:15 PM CST
In force
31 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Boone County, AR

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 7:55 PM CSTHAIL 11 Nne Omaha, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 6:42 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.7 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

785 
WFUS54 KLZK 100144
TORLZK
ARC009-100215-
/O.NEW.KLZK.TO.W.0018.170310T0144Z-170310T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
744 PM CST THU MAR 9 2017

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Northwestern Boone County in north central Arkansas...

* Until 815 PM CST
    
* At 743 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Roberson Hollow, or 11 miles southeast of
  Kimberling City, moving southeast at 40 mph.

  HAZARD...Tornado and half dollar size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Harrison...                       Bergman...
  Omaha...                          Myrtle...
  Capps...                          Roberson Hollow...
  Self...                           Willis...
  Batavia...                        Bear Creek Springs...
  New Hope in Boone County...       Hopewell in Boone County...
  Ridgeway...                       Burlington...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3650 9314 3641 9291 3619 9318 3634 9330
      3650 9329
TIME...MOT...LOC 0143Z 305DEG 34KT 3649 9333 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

64
1 follow-up statement
271 
WWUS54 KLZK 100158
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
758 PM CST THU MAR 9 2017

ARC009-100215-
/O.CON.KLZK.TO.W.0018.000000T0000Z-170310T0215Z/
Boone AR-
758 PM CST THU MAR 9 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CST FOR NORTHERN
BOONE COUNTY...
    
At 757 PM CST, a severe thunderstorm capable of producing a tornado
was located over Omaha, or 12 miles north of Harrison, moving
southeast at 35 mph.

HAZARD...Tornado and half dollar size hail. 

SOURCE...Spotter has indicated a wall cloud is present with this 
         storm.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Harrison...                       Omaha...
Willis...                         Myrtle...
Self...                           Bear Creek Springs...
New Hope in Boone County...       Hopewell in Boone County...
Burlington...                     Ridgeway...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3649 9316 3641 9291 3622 9315 3643 9329
TIME...MOT...LOC 0157Z 303DEG 31KT 3642 9317 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

64

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Mar 9, 5:30 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 9, 5:30 PM CST, 2 hours 14 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
530 PM CST THU Mar 9 2017

.Aviation...

Overall VFR flight conditions with areas of MVFR ceilings will
affect the Tafs to start the forecast period. A storm system then
cold front will move through the region, and bring showers and
thunderstorms to all Taf sites, especially northern and central
locations. A bit lower chance over the south. The storms will
produce MVFR ceilings and visibilities with patchy IFR conditions.
Winds will be south at 5 to 15 mph to start, then gradually swing to
the west and northwest then eventually north behind the front. Wind
speeds will remain elevated behind the front and be 10 to 20 mph
with some higher gusts. Conditions will gradually become VFR on
Friday, as winds remain elevated from the north to northeast. (59)

&&

.Prev Discussion.../ Issued 247 PM CST Thu Mar 9 2017/

.SHORT TERM...Tonight Through Sunday

Latest subjective surface analysis indicates a nearly stationary
front from near St. Louis, to near Wichita. Strong convection is
noted moving east into central Missouri. An instabilty axis was
analyzed from southwest Missouri, through eastern Oklahoma.
Additional convection is expected to develop to the south of
current activity late this afternoon. Near term forecast soundings
support MCS type development, which would then accelerate
southeastward during the evening hours.

The frontal boundary will move south-southeastward through the
forecast area by Friday afternoon. A substantial change in air
mass will be noted after frontal passage.

Small amplitude, northern stream energy will approach the state
early in the weekend. Precipitation is expected to develop quickly
Saturday afternoon, then diminishing from northwest to southeast
Saturday night. Forecast temperature profiles support winter
precipitation late in this event. Best chance for any winter
accumulations will be across northeast and east central sections.

&&

.LONG TERM...Sunday Night Through Thursday

Interesting forecast is shaping up for Sunday night into Monday
morning. Models are showing a well timed cold front to sweep through
the state as Low pressure tracks to the northeast from the state.
Overnight low temperatures are already expected to be below freezing
before a cold front approaches the state.  Models are producing
precipitation along the front...and with subfreezing temperatures
already in place it does appear wintry precipitation will be
possible.  Pinning down exact precipitation type while this system
is still 5 days out will be fairly tricky. Second, there are slight
model differences in the timing of this system with the ECMWF a bit
slower than the GFS. If the slower ECMWF pans out...impacts from
wintry precipitation will be minimal if any...as temperatures will
be above freezing as the precipitation moves in. The GFS moves
precipitation in a bit quicker with temperatures below freezing at
the surface...however temps aloft are above freezing in northwest
portions of the state...with below freezing temperatures aloft in
the northeast. As a result...if the GFS pans out a brief period of
freezing rain looks to be possible across the northwest before
temperatures aloft can cool...and transition to a rain snow mix.
Obviously at 5 days out, do expect models to come into better
agreement in regards to timing in the coming days. So continue to
monitor future forecasts for any updates as this could easily become
an all rain event with amounts totaling less than a half of an inch
of rain.

Behind this system, northerly flow aloft and at the surface will
keep temperatures below normal for this time of year for much of the
state. High pressure will eventually shift to the east by the end of
the long term and allow temperatures to return to near normal
levels. Along with warmer temperatures, moisture will be on the
increase and bring a return of precipitation chances to the forecast
as the long term comes to an end on Wednesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     47  57  33  40 /  50  10  10  80
Camden AR         59  69  42  55 /  50  30  10  70
Harrison AR       40  55  32  38 /  70  10  10  80
Hot Springs AR    54  65  40  49 /  50  20  10  70
Little Rock   AR  53  61  37  47 /  60  10  10  70
Monticello AR     58  65  41  54 /  50  30  10  70
Mount Ida AR      54  64  39  47 /  50  20  10  70
Mountain Home AR  41  56  31  36 /  70   0  10  80
Newport AR        46  56  32  40 /  60  10  10  70
Pine Bluff AR     55  62  39  50 /  50  20  10  70
Russellville AR   51  63  37  45 /  60  10  10  80
Searcy AR         49  59  34  44 /  60  10  10  70
Stuttgart AR      52  60  37  47 /  60  10  10  70
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...55 / Long Term...61
Hazardous weather outlook, Mar 9, 7:00 PM CST, 44 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
700 PM CST Thu Mar 9 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
700 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Severe storms will affect parts of northern and central Arkansas
this evening and tonight. An upper storm system and cold front will
move through the region and Arkansas, and develop strong to severe
thunderstorms. An enhance to slight risk of severe storms will be
forecast for the northern half of Arkansas. The main threats will be
damaging winds, large hail and isolated tornadoes. Some of the
storms will go into the overnight and to early Friday morning. The
cold front will gradually move through the state and push the storms
out of Arkansas early Friday.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

The aforementioned front will move through the region on Friday,
with precipitation shunted to the south. It will also start turning
cooler.

A storm system tracking along the front will bring rain back to the
area on Saturday. It will likely be cold enough in parts of the
north for a light wintry mix Saturday afternoon and evening. Light
accumulating snow will be possible, especially in the northeast.

By Sunday morning, a widespread freeze is in the forecast. This will
include much of the state. A hard freeze will be noted in the
Ozarks, with readings well into the 20s.

.Spotter Information Statement...

Spotter activation may be need in northern Arkansas late this
afternoon and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/51/59

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:18 PM CSTSevere Thunderstorm WarningLZKBaxter, Boone, Marion57 min
Mar 9, 7:56 PM CSTTornado WarningLZKBaxter, Marion25 min
Mar 9, 8:12 PM CSTTornado WarningLZKBoone, Marion18 min
Mar 9, 8:24 PM CSTSpecial Weather StatementLZKBaxter, Fulton, Izard51 min
Mar 9, 8:28 PM CSTSevere Thunderstorm WarningLZKBaxter, Boone, Marion, Searcy47 min
Mar 9, 8:58 PM CSTSevere Thunderstorm WarningLZKBaxter, Marion, Searcy, Stone, Van Buren47 min
Mar 9, 9:14 PM CSTSpecial Weather StatementLZKIndependence, Izard, Sharp, Stone46 min
Mar 9, 9:31 PM CSTSpecial Weather StatementLZKNewton44 min
Mar 9, 9:35 PM CSTSevere Thunderstorm WarningLZKCleburne, Independence, Izard, Stone, White40 min
Mar 9, 9:41 PM CSTTornado WarningLZKCleburne, Independence, Stone, White34 min
Mar 9, 10:11 PM CSTSevere Thunderstorm WarningLZKIndependence, Jackson, White, Woodruff49 min
Mar 9, 10:50 PM CSTSevere Thunderstorm WarningLZKWoodruff25 min
Mar 9, 11:14 PM CSTSpecial Weather StatementLZKScott46 min
Mar 9, 11:21 PM CSTSpecial Weather StatementLZKPerry39 min
Mar 9, 11:25 PM CSTSevere Thunderstorm WarningLZKConway, Perry35 min
Mar 10, 12:02 AM CSTSpecial Weather StatementLZKSaline43 min
Mar 10, 12:14 AM CSTSevere Thunderstorm WarningLZKPulaski, Saline46 min
Mar 10, 12:17 AM CSTSpecial Weather StatementLZKPolk43 min
Mar 10, 12:42 AM CSTSpecial Weather StatementLZKArkansas33 min
Mar 10, 1:02 AM CSTSpecial Weather StatementLZKGrant58 min
Mar 10, 1:12 AM CSTSevere Thunderstorm WarningLZKGrant, Jefferson48 min
Mar 10, 2:02 AM CSTSpecial Weather StatementLZKLincoln43 min
Mar 10, 2:40 AM CSTSpecial Weather StatementLZKDrew50 min
Mar 10, 4:22 AM CSTLake Wind AdvisoryLZKArkansas, Bradley, Calhoun, Cleburne, Cleveland, Dallas and 17 more11 hr
Mar 10, 4:51 AM CSTFreeze WarningLZKBaxter, Fulton, Izard, Marion, Sharp, Stone22 hr

Nearby

Tornado Warnings in Arkansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.